Alert archive / California / Wind Advisories in 2017

Wind Advisory 8, NWS Phoenix, AZ

April 7, 2017Imperial County, California

NWS Phoenix, AZ issued this wind advisory at Apr 7, 2017, 2:02 PM PDT for Imperial County, California. It took effect at Apr 7, 2017, 11:00 PM PDT. It was in force for 24 hr.

The area

The counties it named.

The facts

Issued
Apr 7, 2017, 2:02 PM PDT (21:02 UTC)
In effect from
Apr 7, 2017, 11:00 PM PDT
Expired
Apr 8, 2017, 11:00 PM PDT
In force
24 hr
Issued by
NWS Phoenix, AZ

County Imperial County, CA

The radar

The Yuma radar (KYUX), 90 km from the middle of the area, began a volume at 21:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 9.0 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2017-04-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2017-04-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2082 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
71 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

553 
WWUS75 KPSR 072102
NPWPSR

URGENT - WEATHER MESSAGE
National Weather Service Phoenix AZ
202 PM MST Fri Apr 7 2017

CAZ562-080915-
/O.NEW.KPSR.WI.Y.0008.170408T0600Z-170409T0600Z/
Imperial County Southwest-
Including the city of Mountain Spring
202 PM PDT Fri Apr 7 2017

...WIND ADVISORY IN EFFECT FROM 11 PM THIS EVENING TO 11 PM PDT
SATURDAY...

The National Weather Service in Phoenix has issued a Wind
Advisory, which is in effect from 11 PM this evening to 11 PM PDT
Saturday. 

* AFFECTED AREA...Imperial County Southwest- Including the city 
of Mountain Spring.

* TIMING...11 PM THIS EVENING TO 11 PM PDT SATURDAY.

* WINDS...West winds of 25 to 35 mph with gusts up to 45 mph.

* IMPACTS...Strong winds will create difficult driving 
  conditions especially for high profile vehicles. Locally 
  reduced visibilities due to blowing dust possible. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained wind speeds of between
30 and 40 mph are expected, or wind gusts of between 40 and
58 mph. Winds this strong can make driving difficult, especially
for high profile vehicles. In addition, strong winds over desert
areas could result in briefly lowered visibilities to well under
a mile at times in blowing dust or blowing sand. Use extra
caution.

&&

$$

CAZ566-567-080915-
/O.NEW.KPSR.WI.Y.0008.170408T1800Z-170409T0600Z/
Imperial County West-Imperial Valley-
Including the cities of Coolidge Springs, Salton City, Winona, 
Coyote Wells, Ocotillo, Plaster City, El Centro, Calexico, 
Alamorio, and Brawley
202 PM PDT Fri Apr 7 2017

...WIND ADVISORY IN EFFECT FROM 11 AM TO 11 PM PDT SATURDAY...

The National Weather Service in Phoenix has issued a Wind
Advisory, which is in effect from 11 AM to 11 PM PDT Saturday. 

* AFFECTED AREA...Imperial County West-Imperial Valley-
Including the cities of Coolidge Springs, Salton City, Winona, 
Coyote Wells, Ocotillo, Plaster City, El Centro, Calexico, 
Alamorio, and Brawley

* TIMING...11 AM TO 11 PM PDT SATURDAY.

* WINDS...West winds of 25 to 35 mph with gusts up to 45 mph.

* IMPACTS...Strong winds will create difficult driving 
  conditions especially for high profile vehicles. Locally 
  reduced visibilities due to blowing dust possible. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained wind speeds of between
30 and 40 mph are expected, or wind gusts of between 40 and
58 mph. Winds this strong can make driving difficult, especially
for high profile vehicles. In addition, strong winds over desert
areas could result in briefly lowered visibilities to well under
a mile at times in blowing dust or blowing sand. Use extra
caution.

&&

$$
3 follow-up statements
139 
WWUS75 KPSR 080229
NPWPSR

URGENT - WEATHER MESSAGE
National Weather Service Phoenix AZ
729 PM MST Fri Apr 7 2017

CAZ562-081215-
/O.CON.KPSR.WI.Y.0008.170408T0600Z-170409T0600Z/
Imperial County Southwest-
Including the city of Mountain Spring
729 PM PDT Fri Apr 7 2017

...WIND ADVISORY REMAINS IN EFFECT FROM 11 PM THIS EVENING TO
11 PM PDT SATURDAY...

* AFFECTED AREA...Far southwest Imperial County including the
  Mountain Spring area and Interstate 8.

* TIMING...Late this evening through Saturday evening.

* WINDS...West winds 25 to 35 mph with gusts up to 45 mph.

* IMPACTS...Strong winds will create difficult driving conditions
  especially for high profile vehicles along Interstate 8. 
  Locally reduced visibilities due to blowing dust are possible. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained wind speeds of between
30 and 40 mph are expected, or wind gusts of between 40 and
58 mph. Winds this strong can make driving difficult, especially
for high profile vehicles. In addition, strong winds over desert
areas could result in briefly lowered visibilities to well under
a mile at times in blowing dust or blowing sand. Use extra
caution.

&&

$$

CAZ566-567-081215-
/O.CON.KPSR.WI.Y.0008.170408T1800Z-170409T0600Z/
Imperial County West-Imperial Valley-
Including the cities of Coolidge Springs, Salton City, Winona, 
Coyote Wells, Ocotillo, Plaster City, El Centro, Calexico, 
Alamorio, and Brawley
729 PM PDT Fri Apr 7 2017

...WIND ADVISORY REMAINS IN EFFECT FROM 11 AM TO 11 PM PDT
SATURDAY...

* AFFECTED AREA...Western Imperial County and the Imperial Valley
  including the cities of Coolidge Springs, Salton City, Winona,
  Coyote Wells, Ocotillo, Plaster City, El Centro, Calexico, and 
  Brawley

* TIMING...Late Saturday morning through Saturday evening.

* WINDS...West winds 25 to 35 mph with gusts up to 45 mph.

* IMPACTS...Strong winds will create difficult driving conditions
  especially for high profile vehicles along Interstate 8. Locally
  reduced visibilities due to blowing dust are possible. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained wind speeds of between
30 and 40 mph are expected, or wind gusts of between 40 and
58 mph. Winds this strong can make driving difficult, especially
for high profile vehicles. In addition, strong winds over desert
areas could result in briefly lowered visibilities to well under
a mile at times in blowing dust or blowing sand. Use extra
caution.

&&

$$
307 
WWUS75 KPSR 081155
NPWPSR

URGENT - WEATHER MESSAGE
National Weather Service Phoenix AZ
455 AM MST Sat Apr 8 2017

CAZ562-082300-
/O.CON.KPSR.WI.Y.0008.000000T0000Z-170409T0600Z/
Imperial County Southwest-
Including the city of Mountain Spring
455 AM PDT Sat Apr 8 2017

...WIND ADVISORY REMAINS IN EFFECT UNTIL 11 PM PDT THIS EVENING...

* AFFECTED AREA...Far southwest Imperial County including the 
  Mountain Spring area and Interstate 8. 

* TIMING...Through this evening.

* WINDS...West winds 25 to 35 mph with gusts up to 45 mph.

* IMPACTS...Strong winds will create difficult driving 
  conditions especially for high profile vehicles along 
  Interstate 8. Locally reduced visibilities due to blowing dust 
  are possible. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained wind speeds of between
30 and 40 mph are expected, or wind gusts of between 40 and
58 mph. Winds this strong can make driving difficult, especially
for high profile vehicles. In addition, strong winds over desert
areas could result in briefly lowered visibilities to well under
a mile at times in blowing dust or blowing sand. Use extra
caution.

&&

$$

CAZ566-567-082300-
/O.CON.KPSR.WI.Y.0008.170408T1800Z-170409T0600Z/
Imperial County West-Imperial Valley-
Including the cities of Coolidge Springs, Salton City, Winona, 
Coyote Wells, Ocotillo, Plaster City, El Centro, Calexico, 
Alamorio, and Brawley
455 AM PDT Sat Apr 8 2017

...WIND ADVISORY REMAINS IN EFFECT FROM 11 AM THIS MORNING TO
11 PM PDT THIS EVENING...

* AFFECTED AREA...Western Imperial County and the Imperial 
  Valley including the cities of Coolidge Springs, Salton City, 
  Winona, Coyote Wells, Ocotillo, Plaster City, El Centro, 
  Calexico, and Brawley 

* TIMING...Late this morning through the evening.

* WINDS...West winds 25 to 35 mph with gusts up to 45 mph.

* IMPACTS...Strong winds will create difficult driving 
  conditions especially for high profile vehicles along 
  Interstate 8. Locally reduced visibilities due to blowing dust 
  are possible. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained wind speeds of between
30 and 40 mph are expected, or wind gusts of between 40 and
58 mph. Winds this strong can make driving difficult, especially
for high profile vehicles. In addition, strong winds over desert
areas could result in briefly lowered visibilities to well under
a mile at times in blowing dust or blowing sand. Use extra
caution.

&&

$$
634 
WWUS75 KPSR 082212
NPWPSR

URGENT - WEATHER MESSAGE
National Weather Service Phoenix AZ
312 PM MST Sat Apr 8 2017

CAZ562-566-567-090600-
/O.CON.KPSR.WI.Y.0008.000000T0000Z-170409T0600Z/
Imperial County Southwest-Imperial County West-Imperial Valley-
Including the cities of Mountain Spring, Coolidge Springs, 
Salton City, Winona, Coyote Wells, Ocotillo, Plaster City, 
El Centro, Calexico, Alamorio, and Brawley
312 PM PDT Sat Apr 8 2017

...WIND ADVISORY REMAINS IN EFFECT UNTIL 11 PM PDT THIS EVENING...

* AFFECTED AREA...Far southwest Imperial County including the 
  Mountain Spring area and Interstate 8. 

* TIMING...Through 11 PM PDT this evening.

* WINDS...West winds 20 to 30 mph with gusts up to 40 mph.

* IMPACTS...Windy conditions will create hazardous driving 
conditions especially for high profile vehicles along Interstate
8. Locally reduced visibilities due to blowing dust are 
possible. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained wind speeds of between
30 and 40 mph are expected, or wind gusts of between 40 and
58 mph. Winds this strong can make driving difficult, especially
for high profile vehicles. In addition, strong winds over desert
areas could result in briefly lowered visibilities to well under
a mile at times in blowing dust or blowing sand. Use extra
caution.

&&

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this wind advisory went out at Apr 7, 9:21 AM PDT, 4 hours 41 minutes earlier.

Area forecast discussion, Apr 7, 9:21 AM PDT, 4 hours 41 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
921 AM MST Fri Apr 7 2017

.SYNOPSIS...
A Pacific low pressure system and associated front will swing into
the western states this weekend resulting in strengthening winds on
Friday and especially Saturday. Precipitation chances will be
focused across the northern half of Arizona, and will be minimal
across the lower deserts. Much cooler temperatures will filter
into the region Sunday before another modest warming trend next
week.

&&

.DISCUSSION...

An upper level trough is currently moving into the west coast of
the United States while a broad upper level ridge is just off to
the east over the Great Plains. Arizona is on the back edge of
this ridge while high clouds from the approaching trough are
already streaming over our area. 850 mb temperatures look to be
nearly identical to yesterday so we are not expecting any synoptic
cooling over Phoenix just yet despite the additional high cloud
cover. Winds will pick up out west today in SE California as
surface pressure gradients tighten while gusts could reach 25 mph
in Blythe and El Centro and possibly 35 mph in the more wind
prone locations of Joshua Tree National Park. Beyond this, another
above average day in terms of temperatures with stronger winds
and cooling expected this weekend.

&&

.PREVIOUS DISCUSSION...
Gradually falling midlevel heights will correspond with a cooling
trend beginning Saturday, after temperatures are forecast to peak
in the low-90s today. Westerly surface winds will also begin to
strengthen this afternoon across southeast California, and become
more widespread on Saturday as deep-layer flow increases in
concert with the approaching trough. The current forecast calls
for sustained wind speeds of 20-25 mph, with gusts of 30-40 mph,
on Saturday area-wide. Will have to continue to monitor for the
potential for advisory criteria being reached, especially across
parts of southeast California.

Otherwise, model guidance continues to trend drier for Saturday
evening, and have subsequently reduced PoPs into the single-digits
for most areas. Given the orientation and progressive nature of
the shortwave trough, the plume of richest moisture will
effectively remain cut off from the deserts by the coastal ranges
of southern California and northern Baja, while the strongest
forcing for ascent is focused across northern Arizona. Some
cloudiness and light rain/sprinkles may attempt to form along a
cold front Saturday night, but the chance for measurable
precipitation appears quite low. In the wake of the cold front, a
return to more seasonable temperatures in the upper 70s and lower
80s will occur on Sunday. Near-neutral midlevel height changes
will occur through early next week as the flow regime becomes
quasi-zonal, but still should see a modest warming trend with
high temperatures back near 90 by Wednesday across the lower
deserts. Another potent storm system looks likely to develop
across the Pacific coast at the end of the forecast period (next
Saturday), but it is unclear how much moisture will be drawn into
the region.

&&

.AVIATION...
South-Central Arizona Including KPHX, KIWA, and KSDL, and
Southeast California/Southwest Arizona Including KIPL and KBLH:

No major aviation concerns through early Saturday under occasional
BKN high cirrus. Some gustiness is expected this afternoon as the
pressure gradient tightens, though speeds should remain below
20kt at the Phoenix area terminals and 25kt or less at KIPL and
KBLH.

Aviation discussion not updated for amended TAFs.

&&

.FIRE WEATHER...
Sunday through Thursday:
Much drier air will settle across the Desert Southwest Sunday in
the wake of a low pressure system moving through the western
states. Although RHs will drop into the single digits each
afternoon, winds will remain relatively light through the week. A
warming trend is also expected as high pressure builds across the
region.

&&

.SPOTTER INFORMATION STATEMENT...
Spotters should follow standard reporting procedures this week.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...None.
CA...None.
&&

Visit us on Facebook, Twitter, and at weather.gov/phoenix

DISCUSSION...Wilson
PREVIOUS DISCUSSION...Rogers
AVIATION...Kuhlman
FIRE WEATHER...Hirsch

Nearby

Wind Advisories in California, 2017Every wind advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.